Texas, 2020Drought in Texas, December 1 to 31, 2020
December 1 to 31, 2020 · NWS FWD · 10 events in 10 counties and zones
Severe drought conditions impacted several areas across North and Central Texas throughout the month of December. Extreme drought conditions developed in a few areas across Central Texas towards the middle to end of the month.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions impacted several areas across North and Central Texas throughout the month of December. Extreme drought conditions developed in a few areas across Central Texas towards the middle to end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 30, 11:53 PM CST, 7 minutes earlier.
Area forecast discussion, Nov 30, 11:53 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1153 PM CST Mon Nov 30 2020
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Through Tuesday night/
Winter is here. After a cool day, clear skies and calm winds have
allowed for excellent radiational cooling to commence which will
continue for the rest of the night. As of this writing, Eastland
is the coldest spot in the CWA with a temperature of 21 F. Most
rural areas west of Interstate 35 are already below freezing, with
a widespread freeze expected for the entire CWA by morning.
Overnight lows have been bumped down across the board as short-
term models appeared to be far too warm, which is typical for
these sorts of situations. The good news about winds being light
however is that it will prevent much in the way of seriously cold
wind chills. Tuesday morning should be cold but calm.
The calm winds will quickly increase during the day Tuesday
however. Evening upper-air analysis shows another shortwave trough
digging into the Rocky Mountain states with significant height
falls occurring from the Canadian Prairies to the Great Basin.
These height falls aloft will allow for surface cyclogenesis to
occur along the lee of the Rocky Mountains as they spread east
with time. The result here will be strengthening southerly flow
with wind gusts of 20-25 MPH likely by Tuesday afternoon. While
this warm air advection will allow for Tuesday's highs to be about
10 degrees warmer than they were on Monday, the gusty winds will
make it feel chilly. These winds should settle down a bit after
sunset.
Another cold front will begin making its way into our northwestern
counties late Tuesday night/early Wednesday morning. Some rain
showers may develop ahead of this cold front by early Wednesday
morning east of Interstate 35, with a few rumbles of thunder
possible over our far southeastern counties. There is some
uncertainty about how much coverage we will see however as the
global models seem aggressive with QPF while the higher-resolution
models like the HRRR and NAM are more conservative. For now we
will keep PoPs in the Slight to Chance range through Wednesday
morning, with higher PoPs in the forecast during the daytime
period Wednesday.
Godwin
&&
.LONG TERM... /Issued 150 PM CST Mon Nov 30 2020/
/Tuesday night though Monday/
Low level warm air advection will continue Tuesday night ahead of an
approaching low pressure system and cold front. As a result,
overnight low temperatures will be above freezing region-wide.
However, the moisture return will relatively slow and confined to
locations generally east of the I-35 corridor. A few warm air
advection showers are possible across the southeast zones Tuesday
night where the moisture return will be the highest.
The upper disturbance and cold front will move across the region
Wednesday, resulting in scattered to numerous showers. The best
rain chances will be across the eastern half of the region where
moisture will be most abundant. Most locations west of the I-35
corridor will see little if any measurable rainfall Wednesday.
Even the eastern zones that do see rainfall will only receive a
quick shot along the passing cold front. By Wednesday evening, all
the rain should be well east of the area with increasing dry/cold
air advection across North and Central Texas. The only lingering
precipitation Wednesday night/Thursday morning will be a light
wrap around rain/snow mix mainly across Oklahoma and Kansas.
Models continue to keep this precipitation north of the Red River
so will not include any mention for North Texas, but we will have
to continue to watch the track of the upper low as a slight
southward shift could result in a brief period of light rain/snow
mix for a few of the North Texas Red River counties Wednesday
night/Thursday morning.
Temperatures Wednesday and Thursday will be below normal with highs
in the 40s and 50s. Lows Wednesday night will fall back into the
20s and 30s. A building upper ridge will result in a subtle warmup
this weekend through early next week, with highs returning closer
to seasonal normals. However, overnight lows will remain in the
30s since a dry airmass will remain in place, allowing for optimal
radiational cooling.
79
&&
.AVIATION... /NEW/
/06Z TAFs/
Light southerly winds and clear skies prevail this morning as a
surface ridge continues to make its way across Texas. Look for
increasingly southerly winds with gusts to around 25 KT possible
after 18Z as a surface low develops over the Southern Plains.
Winds will decrease after 00Z, but an approaching cold front is
expected to result in VFR CIGs east of a KGYI-KDFW-KILE line after
02/06Z along with isolated to widely scattered -SHRA. CIGs may
drop to MVFR after 02/12Z which will need to be addressed in the
extended portion of the next KDFW TAF issuance.
Godwin
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 29 58 42 52 34 / 0 0 10 30 20
Waco 27 58 43 56 35 / 0 0 20 30 20
Paris 26 55 38 49 32 / 0 0 30 50 30
Denton 25 58 38 52 30 / 0 0 10 30 20
McKinney 27 57 41 51 32 / 0 0 20 40 20
Dallas 30 58 44 54 36 / 0 0 20 30 20
Terrell 26 56 41 53 32 / 0 0 30 50 20
Corsicana 30 58 45 56 35 / 0 0 30 50 20
Temple 26 58 42 57 33 / 0 0 20 30 20
Mineral Wells 25 61 36 51 30 / 0 0 10 20 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Freeze Warning until 9 AM CST Tuesday for TXZ135-146>148-158>162-
174-175.
&&
Hazardous weather outlook, Nov 30, 11:52 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1152 PM CST Mon Nov 30 2020
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-020600-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1152 PM CST Mon Nov 30 2020
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Rest of Tonight.
A widespread freeze is likely tonight with temperatures dropping into
the 20s to around 30 degrees.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Bell
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Bell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
Severe drought conditions affected southern Bell County throughout the month of December. Near the middle of the month, conditions worsened to extreme drought in some areas.
Drought, Milam
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Milam forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.786, -96.977 (the zone’s center; the record gives no point)
Severe drought conditions affected much of Milam County throughout the entire month. Near the middle of December, conditions worsened to extreme drought in some areas but showed slight improvement by the end of the month.
Drought, Mills
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Mills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.495, -98.595 (the zone’s center; the record gives no point)
Severe drought conditions affected much of Mills County throughout the month of December. Near the end of the month, conditions worsened to extreme drought in some areas.
Drought, Dallas
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Dallas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
Severe drought conditions affected western Dallas County throughout the month of December.
Drought, Tarrant
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Tarrant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
Severe drought conditions affected much of Tarrant County throughout the month of December.
Drought, Johnson
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Johnson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.379, -97.366 (the zone’s center; the record gives no point)
Severe drought conditions impacted northern Johnson County throughout the month of December.
Drought, Rockwall
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Rockwall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.898, -96.408 (the zone’s center; the record gives no point)
Severe drought conditions impacted eastern Rockwall County throughout the month of December.
Drought, Kaufman
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Kaufman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.599, -96.288 (the zone’s center; the record gives no point)
Severe drought conditions affected northern Kaufman County throughout the month of December.
Drought, Hunt
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Hunt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.124, -96.085 (the zone’s center; the record gives no point)
Severe drought conditions affected southwest Hunt County throughout the month of December.
Drought, Robertson
- When
- December 1, 12:00 AM CST to December 21, 11:59 PM CST
- Where
- Robertson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.027, -96.513 (the zone’s center; the record gives no point)
Severe drought conditions impacted southern Robertson County but showed signs of improvement by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Alaska, December 1 to 5, 20202 deaths · $31 million · 56 kt wind · 17 events
- Winter Storm in Pennsylvania, December 1 to 2, 20201 death · 1 injured · $250,000 · 2 events
- Wildfire and High Wind in California, December 1 to 12, 20202 injured · $1.0 million · 83 kt wind · 10 events
- Winter Storm in Ohio, December 1, 2020$1.4 million · 11 events
- Winter Weather in New Mexico, December 1 to 2, 20202 injured · $500,000 · 2 events
- Drought in New Mexico, December 1 to 31, 202041 events
- Winter Weather in Ohio, December 1, 202029 events
- Drought in Texas, December 1 to 31, 202027 events
- Heavy Snow and Winter Weather in West Virginia, December 1 to 2, 202024 events
- Drought in Colorado, December 1 to 31, 202021 events
- Drought in Nebraska, December 1 to 31, 202018 events
- Winter Storm and Winter Weather in Pennsylvania, December 1 to 2, 202017 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928653, 928654, 928655, 928656, 928657, 928658, 928659, 928660, 928661, 928662.